Illinois, 2002Flood in Illinois, May 8 to 31, 2002
May 8 to 31, 2002 · NWS PAH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:30 AM CST, 7 hours 30 minutes earlier.
Area forecast discussion, May 8, 12:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT WED MAY 8 2002
LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING
SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT
EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN
KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD
EXPECT HAIL TO BE THE MAJOR THREAT.
OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS
OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS
SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY.
00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND
AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS
MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER
OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS
COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A
PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN
FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW
AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD.
EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY
FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY.
.PAH...NONE.
KH
In the hours before
Local storm report, May 8, 2:02 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 AM FRUITLAND MO 0.75 INCH HAIL
05/08/02 CAPE GIRARDEAU REPORTED BY LAW
ENFORCEMENT
0222 AM CAPE GIRARDEAU MO WIND DAMAGE
05/08/02 CAPE GIRARDEAU NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CAPE COUNTY EMSpecial weather statement, May 8, 5:00 AM CST, 3 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081701-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CDT WED MAY 8 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.
THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND TONIGHT FOR THE
ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE THREAT.
DISCUSSION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE ITS WAY
ACROSS THE REGION THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER
EARLY TODAY LIES OVER WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA...WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN.
IN ADDITION...A COLD FRONT LOCATED OUT OVER THE WESTERN PLAINS THIS
MORNING WILL HEAD SOUTHEAST INTO THE REGION TONIGHT AND EARLY
THURSDAY. WARM...MOIST AND UNSTABLE AIR OUT AHEAD OF THE COLD FRONT
WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVERNIGHT. WIND FLOW
PATTERNS ALOFT ONCE AGAIN SUGGEST THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE WITH HAIL AND DAMAGING WIND GUSTS.
IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE GROUND IS
ALREADY QUITE SATURATED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA. THEREFORE...FLOODING COULD ALSO BE A PROBLEM
TODAY AND TONIGHT.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT OVER THE QUAD
STATE REGION.
OUTLOOK FOR THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY...
FOR AREAS GENERALLY EAST OF THE LAND BETWEEN THE LAKES REGION.
MEFFERT
Local storm report, May 8, 5:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 AM 2N YORKVILLAGE MO FLOODING
05/08/02 WAYNE REPORTED BY LAW
ENFORCEMENT
0524 AM 2E ELSINORE MO FLOODING
05/08/02 CARTER ROCK AND MUDSLIDES
REPORTED BY LAW
ENFORCEMENT
0524 AM BTWN ARAB & ADVANCE MO FLOODING
05/08/02 BOLLINGER/N STODDARD REPORTED BY LAW
ENFORCEMENT
0524 AM WILLIAMSVILLE MO FLOODING
05/08/02 WAYNE REPORTED BY LAW
ENFORECEMENT
0524 AM BTWN MARBLE HILL MO FLOODING
AND HWY 72 REPORTED BY LAW
05/08/02 BOLLINGER ENFORCEMENTSpecial weather statement, May 8, 5:58 AM CST, 2 hours 2 minutes before
ILZ080>094-KYZ001>013-MOZ076-086-087-100-107>112-114-081230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT WED MAY 8 2002
...SEVERE THUNDERSTORM WATCH NUMBER FOR PORTIONS OF THE SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAS
EXPIRED...
THUNDERSTORMS HAVE WEAKENED OR ENDED ACROSS THE WATCH AREA...AND
THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.
Flood, White
- When
- May 8, 8:00 AM CST to May 31, 11:59 PM CST
- Where
- White forecast zone
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
The Little Wabash River was above flood stage for most of the month. At Carmi, where flood stage is 27 feet, the river crested at 36.6 feet on May 18. The highest level on record is 38.8 feet in 1961. About six families in the Carmi area were displaced by flooding. Several streets in East Carmi and many rural roads were closed by flooding. Extensive flooding of farmlands and fields occurred. Crop damage was negligible since planting had not yet begun. Some oil wells were shut down by flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295697.